Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 91, NWS Midland/Odessa, TX

June 13, 1998Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 13, 1998, 6:45 PM CDT for Pecos County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 1998, 6:45 PM CDT (23:45 UTC)
Expired
Jun 13, 1998, 7:35 PM CDT
In force
50 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1998-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1998-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
1961 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

587 
WUUS1 KMAF 132346 RRA
SVRMAF
TXC371-140035-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
645 PM CDT SAT JUN 13 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND SOUTHERN PECOS COUNTY IN WESTERN TEXAS

* UNTIL 735 PM CDT

* AT 644 PM CDT... MIDLAND DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 2 MILES WEST OF FORT STOCKTON MOVING EAST AT 25 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM ARE... FORT STOCKTON.

DAMAGING WINDS ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY
FROM WINDOWS

TJT/TWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:20 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 13, 2:20 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION...CORRECTED KP07 LOW
NATIONAL WEATHER SERVICE MIDLAND TX
220 PM CDT SAT JUN 13 1998

18Z SFC ANALYSIS SHOWS LOW PRESSURE OVER NERN CO WITH ASSOCIATED
TROUGH E KCDS-E KMAF-W KP07.  DEWPOINTS REMAIN GENERALLY IN THE 50S
ACROSS THE FA WITH MAINLY SW-WLY WINDS.  KMAF 88D VWP INDICATING SW-
WLY WINDS FROM THE SFC TO AT LEAST 11K FT MSL.  IN ADDITION...
REFLECTIVITY PRODUCT INDICATING ISOLATED SHRA/TSRA OVER THE HIGHER
TERRAIN.  1845Z VISIBLE IMAGE SHOWS NICE CUMULUS FIELD OVER
MOUNTAINS BUT GENERALLY CUMULUS FREE E OF THE MOUNTAINS.  WV LOOP
SHOWS SUBTROPICAL PLUME OF MOISTURE OVER MUCH OF THE AREA.

MODELS IN GOOD AGREEMENT IN KEEPING H5 RIDGE OVER GULF OF MEXICO THE
DOMINATE WX FEATURE OVER FA AS SYSTEMS (ALONG WITH WX) CONTINUE TO
STAY WELL N.  AS A RESULT...SEE NO UPPER SUPPORT ATTM TO GIVE
WIDESPREAD CONVECTION OVER THE AREA.  THEREFORE...CONVECTION TO
REMAIN CONFINED TO VICINITY OF MOUNTAINS (RELATIVELY WEAK MID LEVEL
WLY FLOW SHOULD KEEP STORMS GENERALLY W OF THE PECOS RIVER).  SOME
OF THESE STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL GIVEN ABOVE
NORMAL PW AMOUNTS OVER THE AREA.  IN ADDITION...SOUNDING PROFILES
SHOULD GENERALLY BECOME MORE CONDUCIVE TO DOWNBURSTS.  OTHERWISE...
TEMPERATURES ALOFT WILL CONTINUE TO INCREASE RESULTING IN DRY...HOT
WX FOR MUCH OF THE FA THROUGH EARLY NEXT WEEK.

AS FOR TEMPERATURES...WILL STICK CLOSER TO PERSISTENCE THIS GO
AROUND AS GUIDANCE LOOKS A LITTLE TOO COOL GIVEN TRENDS LAST SEVERAL
DAYS.

MAF  72/104 --
CNM  69/103 --
MRF  59/101 21
P07  74/92  21

EARLE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:09 PM CDTSevere Thunderstorm WarningMAFTerrell46 min
Jun 12, 8:01 PM CDTFlash Flood WarningMAFTerrell3 hr
Jun 12, 9:23 PM CDTFlash Flood WarningMAFPecos97 min
Jun 12, 10:53 PM CDTFlash Flood WarningMAFPecos, Terrell2 hr
Jun 13, 3:07 PM CDTSevere Thunderstorm WarningMAFPecos48 min
Jun 13, 3:53 PM CDTSevere Thunderstorm WarningMAFPecos47 min
Jun 13, 4:15 PM CDTSevere Thunderstorm WarningMAFUpton45 min
Jun 13, 4:38 PM CDTSevere Thunderstorm WarningMAFPecos32 min
Jun 13, 4:58 PM CDTSevere Thunderstorm WarningMAFReagan, Upton47 min
Jun 13, 6:02 PM CDTSevere Thunderstorm WarningMAFBrewster48 min
Jun 13, 6:22 PM CDTSevere Thunderstorm WarningMAFMartin, Midland48 min

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.